Maine, 2003

Hail in Maine, July 8, 2003

July 8, 2003 · NWS CAR · 1 event in 1 county or zone

The hail damaged 50 acres of potato crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The hail damaged 50 acres of potato crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 8, 3:22 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 3:22 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
422 PM EDT TUE JUL 8 2003

.SYNOPSIS...A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS
THE REGION WEDNESDAY AND THURSDAY.

DISCUSSION...
PRE FRONTAL TROUGH AND A COLD FRONT ROTATING AROUND LOW PRESSURE OVER
EASTERN CANADA WILL SWING THROUGH THE FORECAST AREA THIS EVENING. RADAR
AND LIGHTNING NETWORK INDICATE CONVECTION HAS DEVELOPED ALONG THESE
FEATURES. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
FOR THE FIRST PART OF TONIGHT. 15Z RUC SHOWING 1000 TO 1500 JOULES OF
CAPE OVER MUCH OF THE AREA INLAND FROM THE COAST. ALTHOUGH THIS COULD BE
A LITTLE HIGH...IT DOES SUPPORT THE CONVECTION THREAT. EXPECT FROPA
AROUND 03Z NORTH AND 06Z COAST. BEHIND THE FRONT RAPID DRYING WILL TAKE
PLACE ON WEDNESDAY. NW WINDS TO BRIEFLY INCREASE DURING THE MID MORNING
BEFORE DIMINISHING AGAIN LATE AFTERNOON. COOL HIGH PRESSURE TO PRODUCE
BELOW NORMAL TEMPS FOR LOWS THURSDAY MORNING. USED A CONSENSUS MOS
APPROACH FOR TEMPS AND POPS.

HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY...THEN MOVE TO THE
EAST THURSDAY NIGHT WHILE LOW PRESSURE LIFTS THROUGH THE GREAT LAKES.
THE LOW WILL TRACK WEST OF THE REGION FRIDAY THROUGH EARLY
SATURDAY...DRAWING A WARM/OCCLUDED FRONT ACROSS THE FORECAST AREA. CLOUDS
WILL INCREASE FRIDAY...WITH A CHANCE OF RAIN ACROSS THE ENTIRE FORECAST
AREA LATER FRIDAY THROUGH EARLY SATURDAY. MOSTLY CLOUDY SKIES AND
SCATTERED SHOWERS WILL CONTINUE ACROSS THE NORTH SATURDAY IN THE VICINITY
OF THE FRONT...WHILE SKIES SHOULD BECOME PARTLY CLOUDY DOWNEAST. HIGH
PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AND MONDAY...WITH A
DISTURBANCE CROSSING THE REGION MONDAY NIGHT WITH A CHANCE OF SHOWERS.

MARINE...WINDS AND SEAS TO REMAIN BELOW SCAS THROUGH THE SHORT TERM.
WINDS COULD BRIEFLY INCREASE WEDNESDAY BEHIND THE COLD FRONT BUT THEY
SHOULD STILL REMAIN BELOW SCAS.

AVIATION...WITH THE TROUGH AND FRONT APPROACHING THIS EVENING EXPECT BRIEF
CONDITIONS OF MVFR AND IFR WITH SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS. VFR CONDITIONS TO RETURNS LATE TONIGHT THEN CONTINUE
WEDNESDAY.

.CAR...NONE.

LULOFS/NORCROSS
Hazardous weather outlook, Jul 8, 3:30 AM EST, 14 hours 22 minutes before
MEZ001>006-010-011-015>017-029>032-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT TUE JUL 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN A INCREASINGLY MOIST
AND UNSTABLE AIRMASS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON AND EARLY TONIGHT. STRONG WINDS ALOFT MAY AID IN THE
POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY ANY OF THE THUNDERSTORMS.
LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE. AMATEUR RADIO OPERATORS MAY NEED TO ESTABLISH LOCAL
NETS AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

In the hours before

Special weather statement, Jul 8, 3:59 PM EST, 1 hour 53 minutes before
MEZ001>005-010-082200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
459 PM EDT TUE JUL 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...NORTHERN SOMERSET
AND NORTHERN PISCATAQUIS COUNTIES...

AT 453 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
ESTCOURT STATION TO 22 MILES SOUTHWEST OF BILLY-JACK DEPOT. THESE
STORMS WERE MOVING EAST AT 35 TO 40 MPH ANY CAN AFFECT PORTIONS
OF NORTHWEST MAINE THROUGH 6 PM EDT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4747 6931 4597 7036 4564 6891 4729 6770

NOUHAN
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
July 8, 5:52 PM EST
Where
Aroostook County, 1 mi S of Washburn
Measured
1.25 in hail
Reported by
NWS STORM SURVEY
Coordinates
46.767, -68.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378921.